Allergic to Levothyroxine

I was taking Thyronorm 50 mcg and was fine. Recently I moved out of my country and doctor at new place prescribed Levothyroxine 50mcg. 4 weeks after taking medication I developed rashes all over my body, they were very itchy. Dermatologist did skin biopsy and results show lichenoid drug eruption. I stopped Levothyroxine. Rashes reduced but not fully gone. Both Thyronorm and Levothyroxine has same ingradients, how can I be allergic to the later one. Anyone experienced same problem? The rashes were so bad I am scared to start any thyroid medications now. Is there anyone who are overcoming hypothyroidism without medications, using some natural methods?

2 Replies

  • achu,

    Welcome to our forum and sorry to hear you feel unwell.

    I haven't used Thyronorm but would assume that although both contain Levothyroxine sodium, they have different fillers and it is one of these you are allergic too.

    When we are low in thyroid hormone, our bodies sensitivities and allergy responses can increase and give abnormal reactions towards certain substances that are, in most cases, fairly harmless.

    Eating well and keeping hydrated will give your body more chance of recovery and hopefully reduce the immune responses. I have read that some members have found taking an anti histamine pill helps them tolerate their meds, although this in my mind wouldn't be a long term solution.

    Missing thyroid hormones need replacing or you may become further ill. If you can't get Thyronorm, ask for a different brand of the Levothyroxine than the one that gave you the rashes.

    Post any thyroid hormone results complete with ranges (numbers in brackets) for members to comment. Also having optimal Vit B12, Vit D, Folate & ferritin will help general health and thyroid meds to work better. If you haven't had these tested ask your GP and again post results.

  • Rashes are now common for me and I've also had the alergy tests. An imbalance either way will give me a rash across the centre of my face on the tips of my shoulder, sides of my neck and across my torso. Psoriasis on the back of my neck also flares up.

You may also like...